Hail, Laramie
- When
- May 26, 2:32 PM MST
- Where
- Laramie County, 1.56 mi E of South Greeley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.100, -104.780
Received report from mPING.
Line of thunderstorms developed in northern Colorado just east of Interstate 25 moving northeast into central Laramie County where quarter size hail was reported on the east side of Cheyenne. Wind gusts of 45 to 55 mph were reported with this line of storms farther north and east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Line of thunderstorms developed in northern Colorado just east of Interstate 25 moving northeast into central Laramie County where quarter size hail was reported on the east side of Cheyenne. Wind gusts of 45 to 55 mph were reported with this line of storms farther north and east. Additional storms developed along the North Laramie Range with sub-severe hail near Douglas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 10:59 AM MST, 3 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1159 AM MDT Fri May 26 2023 .SHORT TERM...(Today through Saturday night) Issued at 330 AM MDT Fri May 26 2023 The main focus of the short term forecast remains the potential for strong to severe afternoon convection for the next two afternoons. Currently, the overall picture looks fairly similar to 24 hours ago. A weak shortwave showing up as a kink in the 500-mb height contours is traversing over our area this morning off to the northeast in the SSW flow aloft. A strong upper level ridge is located over northeast Minnesota with much drier air and a clockwise swirl visible in the GOES water vapor imagery. The west looks a lot messier with various shortwaves and vort-maxes cluttering the broad and persistent trough whose axis is located roughly over Nevada. As the shortwave pushes north over the next few hours, expect the mid to high level clouds to thin with it, particularly further west. Very moist southeast winds continue to push into the Nebraska panhandle, with dewpoints already around 55 to 58 for most of the area. Dewpoints drop off further west, down to the mid to upper 40s in the I-25 corridor. The near saturated environment is producing another round of low clouds and fog in the panhandle for the morning. Added patchy fog into the forecast for this area, and westward into parts of eastern Wyoming as well. Dewpoint depressions are a little larger in Wyoming right now which could hold fog at bay, but will if things cool off faster when the mid to high level clouds depart shortly. An active day is expected today in terms of thunderstorm activity. A few pieces are changing slightly, so expecting a different storm character this afternoon after two days of the slow-moving heavy rainfall environments. On the synoptic scale, the upper level trough is slowly trekking eastward today through Saturday, which will result in a slight increase in the flow aloft, as well as a slight cooling aloft. The latter will result in a little more instability present and steep lapse rates. RAP forecast soundings show MLCAPE maximizing around 1000 to 2000 J/kg over the high plains this afternoon with 700 to 500-mb lapse rates around 7.5 to 8.5 C/km. Shear looks modest, especially in the deep layer, at only 20 to 25 knots in the 0 to 6-km layer. Some shallow shear is expected in the lowest 3km or so, mainly over the Nebraska panhandle and far eastern Wyoming due to the persistent strong southeasterly flow at the surface. Therefore, an isolated tornado cannot be ruled out. The main threats still look like damaging winds, and also possibly large hail owing to the steep lapse rates and ample instability. Hires models show convection developing over western areas by the early afternoon and then moving off to the northeast and growing upscale as the afternoon progresses. Most hires models continue to show some linearization of storms, indicating the potential for an organized damaging wind threat. All of these factors have prompted the SPC to upgrade portions of the area to a Slight risk for severe convection. Slightly faster storm motion should reduce the flash flood threat, but PW values still are well above normal, so any storms are likely to produce locally heavy rainfall. Saturday looks similar to Friday. The shortwave ejecting out of the western trough is expected to move through the area by Saturday, potentially adding a little boost to lift and slightly increasing the winds aloft. The atmosphere will be noticeably drier though as drier air filters in behind the shortwave. PW values per the GEFS mean at KBFF drop from around 1 inch this evening to about 0.85 inches by tomorrow evening. Surface dewpoints are expected to hold at fairly high levels through Saturday afternoon east of I-25, but drier air moving in aloft will likely mix down for areas west of the Laramie range. Thus, expecting a little less storm coverage on Saturday, but with similar hazards of gusty winds and large hail still in play with the steep lapse rates and lingering instability. .LONG TERM...(Sunday through Thursday) Issued at 330 AM MDT Fri May 26 2023 Daily chances for showers and storms each afternoon/evening in the long term. Longwave trough remains situated over the Great Basin into northern Arizona and spins off pieces of energy into the CWA. Perhaps our driest day will be Sunday as GFS has us mainly dry. ECMWF on the other hand is more bullish on PoPs. Went more with the ECMWF for higher PoPs across the CWA Sunday. GFS brings a closed low into southern California and eventually into Utah next Wednesday for another round of heavy rain. ECMWF much slower on this system and keeps the low west across Idaho through the upcoming week. With daily chances for rainfall...temperatures are going to stay mild each day. Mid to upper 70s look common across the CWA throughout the long term. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM MDT Fri May 26 2023 Thunderstorms will begin developing over areas along & west of the Laramie Range by 18z, initially impacting KLAR & KRWL in the early afternoon before tracking along and east of I-25 after 21z. South- east Wyoming terminals will likely see the most significant impact to aviation interests between 21z and 00z, then roughly between 0z and 06z for the western Nebraska terminals. Strong surface winds & localized downbursts will be the primary thunderstorm hazard, with occasional hail (surface & aloft) as well as some potential for an isolated tornado or two. Localized MVFR/IFR cigs and/or vsbys will accompany heavier precipitation cores, but generally expect to see VFR conditions outside of convection through this evening. Low-lvl stratus with MVFR cigs and perhaps patchy fog over the plains late tonight and early Saturday. && .FIRE WEATHER... Issued at 330 AM MDT Fri May 26 2023 Minimal fire weather concerns continue over the next several days due to daily chances for showers and storms and fuels in green-up status across the area. Expect high humidity along and east of the Laramie range through Saturday, with drier conditions and slightly warmer temperatures Sunday through Tuesday. Scattered to numerous showers and storms are expected Friday and Saturday afternoon and evening, and may produce gusty and erratic winds. Additional storms are likely Sunday through Tuesday, but coverage is expected to be a bit lower than Friday/Saturday. Minimum RH will likely drop below 20% in the lower elevations west of the Laramie range over the next several days, with min RH in around 20 to 30% Sunday through Tuesday east of the Laramie range. Gusty SSE winds associated with the plains low-level jet will continue through Saturday night, then turn more westerly beyond that. Further west, southerly winds will turn more westerly by Saturday, but the lower elevations could see elevated fire weather conditions Friday and Saturday afternoons. However, fuels there remain in green-up status. && .HYDROLOGY... Issued at 330 AM MDT Fri May 26 2023 Warm temperatures continue into the holiday weekend, leading to additional snowmelt runoff in areas where substantial snowpack lingers, mainly above 9000 ft. Minor flood stage continues to be reached each morning along the Little Snake River near Baggs/Dixon. Forecasts from the RFC show this continuing for Friday and Saturday, but crests may potentially fail to reach minor flood stage by Sunday. Will continue to monitor through the weekend. The latest forecasts continue to show the North Platte River near Saratoga remaining below flood stage, so the Flood Watch was cancelled yesterday. The river remains at action stage. Action stage has also been reached on the Encampment River, and could be reached by Monday on the Laramie river in Laramie. Forecasts do not show flood stage being reached on either river at this time. Daily chances for afternoon showers and thunderstorms continue this weekend. Slightly faster storm motion is expected Friday and Saturday, but substantial atmospheric moisture will continue to produce a locally heavy rainfall threat. Most of this should stay east of the burn scar, but will need to monitor this afternoon. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...GCC AVIATION...CLH FIRE WEATHER...MN HYDROLOGY...MN
Hazardous Weather Outlook National Weather Service Cheyenne WY 216 PM MDT Fri May 26 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-272030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 216 PM MDT Fri May 26 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous showers and thunderstorms are likely again this afternoon. Some storms may be capable of producing damaging winds and/or large hail. An isolated tornado cannot be ruled out. Heavy rain is also expected with these storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Daily chances for showers and thunderstorms continue through the weekend. Gusty winds, heavy rainfall, and large hail are possible with storms on Saturday. Storm coverage may decrease somewhat for Sunday through Tuesday, then possibly increase again midweek. .Spotter information statement... Spotter are encouraged to report severe weather to the National Weather Service in Cheyenne.
Special Weather Statement
National Weather Service Cheyenne WY
1243 PM MDT Fri May 26 2023
WYZ109-110-261915-
North Snowy Range Foothills WY-Central Carbon County WY-
1243 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of east central Carbon
County through 115 PM MDT...
At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanna, or 29 miles east of Rawlins, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hanna.
This includes Interstate 80 in Wyoming between mile markers 245 and
248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4171 10662 4182 10680 4205 10663 4188 10635
TIME...MOT...LOC 1843Z 219DEG 11KT 4183 10665
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
142 PM MDT Fri May 26 2023
WYZ104-105-109-262015-
Shirley Basin WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-
142 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of northeastern Carbon
County through 215 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Battle Mountain, or 50 miles east of Rawlins,
moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Battle Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4197 10615 4192 10638 4223 10657 4231 10623
TIME...MOT...LOC 1942Z 162DEG 21KT 4202 10630
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
239 PM MDT Fri May 26 2023
WYZ103-105-262115-
Shirley Basin WY-North Laramie Range WY-
239 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of northeastern Carbon
and north central Albany Counties through 315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Battle Mountain, or 55 miles northwest of Laramie,
moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Carbon
and north central Albany Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4193 10599 4199 10622 4234 10610 4219 10569
TIME...MOT...LOC 2039Z 201DEG 22KT 4203 10607
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HammerSpecial Weather Statement National Weather Service Cheyenne WY 304 PM MDT Fri May 26 2023 WYZ117-118-262130- Central Laramie County WY-South Laramie Range Foothills WY- 304 PM MDT Fri May 26 2023 ...A strong thunderstorm will impact portions of south central Laramie County through 330 PM MDT... At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over South Greeley, or near Cheyenne, moving north at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 27. Interstate 80 in Wyoming between mile markers 354 and 371. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Wyoming. && LAT...LON 4140 10494 4131 10452 4100 10474 4100 10498 TIME...MOT...LOC 2103Z 192DEG 17KT 4107 10485 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Hammer
Special Weather Statement
National Weather Service Cheyenne WY
325 PM MDT Fri May 26 2023
WYZ101-103-262230-
Converse County Lower Elevations WY-North Laramie Range WY-
325 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of northwestern
Converse County through 430 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Evansville, or 12 miles east of Casper, moving
northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek.
This includes Interstate 25 in Wyoming between mile markers 153 and
175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.
&&
LAT...LON 4349 10536 4272 10567 4281 10608 4350 10607
4350 10564
TIME...MOT...LOC 2125Z 216DEG 14KT 4286 10608
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WillsSpecial Weather Statement
National Weather Service Cheyenne WY
329 PM MDT Fri May 26 2023
WYZ103-105-262215-
Shirley Basin WY-North Laramie Range WY-
329 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of northeastern Carbon,
north central Albany and southwestern Converse Counties through 415
PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Battle Mountain, or 50 miles south of Casper, moving
north at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Little Medicine School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern and east central Wyoming.
&&
LAT...LON 4244 10572 4208 10583 4209 10610 4243 10614
4243 10608 4245 10607
TIME...MOT...LOC 2129Z 187DEG 15KT 4215 10602
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WillsThe Cheyenne radar (KCYS), 6 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
4 hail. Local standard time, as filed.
Received report from mPING.
Received report from mPING.
Received report via Facebook that occurred at Interstate 80 mile marker 372 at the Port of Entry.
Received report of dime to penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092192, 1092193, 1092194, 1092195.